Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 272, NWS Atlanta, GA

May 26, 2006Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 26, 2006, 9:37 PM EDT for Walker County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2006, 9:37 PM EDT (01:37 UTC)
Expired
May 26, 2006, 10:30 PM EDT
In force
53 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 270138
SVRFFC
GAC295-270230-
/O.NEW.KFFC.SV.W.0272.060527T0137Z-060527T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
937 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 1030 PM EDT

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF LA FAYETTE...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINWOOD...DAVIS CROSSROADS AND CEDAR GROVE.

THIS STORM PRODUCED PENNY SIZED HAIL IN ONE MILE EAST OF TRENTON AT 
934 PM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3487 8543 3469 8549 3459 8544 3459 8515

$$
2 follow-up statements
000 
WWUS52 KFFC 270207
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1006 PM EDT FRI MAY 26 2006

GAC295-270230-
/O.CON.KFFC.SV.W.0272.000000T0000Z-060527T0230Z/
WALKER GA-
1006 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT 
FOR WALKER COUNTY...

AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR DAVIS CROSSROADS...OR ABOUT NEAR LA 
FAYETTE...MOVING SOUTHEAST AT 20 MPH.  THE STORM HAS WEAKENED 
SLIGHTLY...BUT IS STILL CAPABLE OF PRODUCING PENNY SIZED HAIL.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINWOOD.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT 
FRIDAY EVENING FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3487 8543 3469 8549 3459 8544 3459 8515

$$
000 
WWUS52 KFFC 270222
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1021 PM EDT FRI MAY 26 2006

GAC295-270231-
/O.EXP.KFFC.SV.W.0272.000000T0000Z-060527T0230Z/
WALKER GA-
1021 PM EDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALKER COUNTY 
WILL BE ALLOWED TO EXPIRE AT 1030 PM EDT...

THE STORM THAT TRIGGERED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS.  PEA-SIZED HAIL AND WIND GUSTS TO 25 MPH MAY BE POSSIBLE 
WITH THE STORM THROUGH 11 PM.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT 
FRIDAY EVENING FOR NORTHWESTERN GEORGIA.

LAT...LON 3487 8543 3469 8549 3459 8544 3459 8515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:15 PM EDT, 22 minutes earlier.

Area forecast discussion, May 26, 9:15 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT FRI MAY 26 2006

.UPDATE...ONLY A SIGHT CHANCE OF ADDITIONAL THUNDERSTORMS FOR MOST
AREAS OVERNIGHT AS WE LOSE DAYTIME HEAT. EXCEPTION IS IN THE NORTH
NEAR REMNANTS OF OLD FRONTAL BOUNDARY AND WHERE AN APPROACHING UPPER
SHORT WAVE COULD KEEP A FEW STORMS GOING FROM TIME TO TIME. SOME OF
THE STORMS IN TENNESSEE COULD DRIFT DOWN INTO A FEW NORTHERN
COUNTIES. WILL LEAVE POPS AT 30 PERCENT THERE.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 26, 8:26 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 PM EDT FRI MAY 26 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
826 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA TONIGHT.

.SYNOPSIS...
AN OLD FRONTAL BOUNDARY LOCATED ACROSS NORTH GEORGIA WILL PROVIDE
ENOUGH SUPPORT FOR ISOLATED THUNDERSTORMS TO DEVELOP THROUGH THIS
EVENING.

.PRIMARY HAZARDS...
THE MOST SIGNIFICANT HAZARD FROM THUNDERSTORMS TODAY WILL BE
CLOUD-TO-GROUND LIGHTNING. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WILL ALSO BE POSSIBLE IN ANY SEVERE THUNDERSTORMS TONIGHT. THE
MOST SIGNIFICANT THREAT OF SEVERE THUNDERSTORMS WILL BE NORTH OF A
LINE FROM CARROLLTON...TO ATLANTA...TO WASHINGTON.

.DISCUSSION...
THUNDERSTORMS THIS AFTERNOON DEVELOPED ALONG AN OLD FRONTAL BOUNDARY
ACROSS NORTH GEORGIA. CAPES THIS EVENING ACROSS NORTHWEST
GEORGIA ARE 1500-2000 J/KG BUT WILL CONTINUE TO DECREASE TO BELOW
1000 J/KG LATER THIS EVENING. LIFTED INDICES ACROSS THIS SAME REGION
ARE AT -6 AND WILL CONTINUE TO DECREASE TO BELOW -2 LATER THIS
EVENING. THE LOSS OF DAYTIME HEATING WILL ONLY SUPPORT ISOLATED
THUNDERSTORM DEVELOPMENT TONIGHT...MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WARM...MOIST...AND VERY UNSTABLE AIR MASS IS EXPECTED TO REMAIN
OVER THE AREA SATURDAY THROUGH THURSDAY. ALTHOUGH AN UPPER RIDGE
WILL BUILD OVER THE REGION DURING THIS PERIOD RESULTING IN WEAK
UPPER DYNAMICS...ISOLATED TO SCATTERED PULSE SEVERE THUNDERSTORMS
ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE WESTERN HALF OF THE STATE WILL BE THE MOST FAVORED AREA
FOR STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS NORTH GEORGIA SHOULD BE PREPARED FOR ACTIVATION THIS
EVENING.

In the hours before

Local storm report, May 26, 6:54 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     9 NNW ETON              34.94N 84.82W
05/26/2006                   MURRAY             GA   LAW ENFORCEMENT

            FEW TREES DOWN ALONG HWY 2 IN BEAVERDALE.

0615 PM     HAIL             BOGART                  33.95N 83.53W
05/26/2006  E0.75 INCH       OCONEE             GA   LAW ENFORCEMENT

0615 PM     TSTM WND DMG     BOGART                  33.95N 83.53W
05/26/2006                   OCONEE             GA   PUBLIC

            COUPLE TREES DOWN WITHIN BOGART CITY LIMITS.

0618 PM     HAIL             CHATTOOGAVILLE          34.35N 85.45W
05/26/2006  E0.88 INCH       CHATTOOGA          GA   PUBLIC

0641 PM     HAIL             ROME                    34.26N 85.19W
05/26/2006  E0.25 INCH       FLOYD              GA   EMERGENCY MNGR

0645 PM     HAIL             COOSA                   34.25N 85.35W
05/26/2006  E1.00 INCH       FLOYD              GA   PUBLIC

            HAIL OCCURED FOR ATLEAST FIVE MINUTES.

&&

GRIFFITH
Local storm report, May 26, 7:02 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
702 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             6 N CAVE SPRING         34.20N 85.33W
05/26/2006  E1.00 INCH       FLOYD              GA   NWS EMPLOYEE

&&

GRIFFITH
Local storm report, May 26, 7:05 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             CAVE SPRING             34.11N 85.33W
05/26/2006  E1.75 INCH       FLOYD              GA   AIRPLANE PILOT

&&

GRIFFITH
Local storm report, May 26, 7:22 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          5 NW WATKINSVILLE       33.91N 83.47W
05/26/2006                   OCONEE             GA   EMERGENCY MNGR

            WEAK TORNADO-ROPE LIKE STRUCTURE ABOUT 100 FEET WIDE TO
            0.75 MILE LONG AND EXTENDING FROM MARS HILL RD. TO LOOP

            10 ALONG HIGHWAY 78 WITH FEW TREES AND POWERLINES DOWNED.

0719 PM     HAIL             8 NE CEDARTOWN          34.10N 85.16W
05/26/2006  E1.00 INCH       POLK               GA   PUBLIC

            LASTING ABOUT 10 MINUTES

&&

GRIFFITH
Special weather statement, May 26, 9:10 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EDT FRI MAY 26 2006

GAZ002-270200-
910 PM EDT FRI MAY 26 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WALKER COUNTY
UNTIL 1000 PM EDT...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 0.25 AND 0.5 INCHES CAN BE EXPECTED OVER
THE NEXT HOUR ACROSS WALKER COUNTY...INCLUDING THE CITIES OF
LAFAYETTE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 11
PM. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER
MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE
STORMS.
Local storm report, May 26, 9:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
918 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             7 NW TRENTON            34.95N 85.60W
05/26/2006  E0.88 INCH       DADE               GA   PUBLIC

&&

SN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:29 PM EDTSevere Thunderstorm WarningFFCDade46 min
May 26, 9:16 PM EDTSevere Thunderstorm WarningFFCDade44 min
May 27, 5:21 PM EDTSevere Thunderstorm WarningFFCDawson24 min
May 27, 5:41 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall30 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningFFCCatoosa25 min
May 27, 6:44 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield61 min
May 27, 7:04 PM EDTSevere Thunderstorm WarningFFCWalker41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.